Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Equivariant geometry and Kervaire spheres

Authors: Allen Back and Wu-Yi Hsiang
Journal: Trans. Amer. Math. Soc. 304 (1987), 207-227
MSC: Primary 53C20; Secondary 53C30, 57R60, 57S25
MathSciNet review: 906813
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The intrinsic geometry of metrics on the Kervaire sphere which are invariant under a large transformation group (cohomogeneity one) is studied. Invariant theory is used to describe the behavior of these metrics near the singular orbits. Nice expressions for the Ricci and sectional curvatures are obtained. The nonexistence of invariant metrics of positive sectional curvature is proven, and Cheeger's construction of metrics of positive Ricci curvature is discussed.

References [Enhancements On Off] (What's this?)

  • [BdCH] A. Back, M. do Carmo, and W. Y. Hsiang, On some fundamental equations of equivariant riemannian geometry, preprint.
  • [Be] L. Bergery, Les variétés reimanniennes homogènes simplement connexes de dimension impaire a courbure strictement positive, J. Math. Pures Appl. 55 (1976), 47-68. MR 0417987 (54:6032)
  • [Bi] E. Bierstone, General position of equivariant maps, Trans. Amer. Math. Soc. 234 (1977), 447-466. MR 0464287 (57:4221)
  • [C] J. Cheeger, Some examples of manifolds of nonnegative curvature, J. Differential Geometry 8 (1973). MR 0341334 (49:6085)
  • [HH] W. T. Hsiang and W. Y. Hsiang, On the construction of exotic and/or knotted minimal spheres in the standard Riemannian sphere by means of equivariant differential geometry, preprint.
  • [HL] W. Y. Hsiang and H. B. Lawson, Minimal submanifolds of low cohomogeneity, J. Differential Geometry 5 (1971), 1-38. MR 0298593 (45:7645)
  • [KN] S. Kobayashi and K. Nomizu, Foundations of differential geometry. I, II, Interscience, New York, 1963, 1969. MR 0152974 (27:2945)
  • [L] D. Luna, Fonctions différentiables invariantes sous l'opération d'un groupe réductif, Ann. Inst. Fourier (Grenoble) 26 (1976), 33-49. MR 0423398 (54:11377)
  • [ON] B. O'Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), 459-469. MR 0200865 (34:751)
  • [Sa] A. Sagle, Some homogeneous Einstein manifolds, Nagoya Math. J. 39 (1970), 81-106. MR 0271867 (42:6748)
  • [Sc] G. Schwarz, Smooth functions invariant under the action of a compact Lie groups, Topology 14 (1975), 63-68. MR 0370643 (51:6870)
  • [W] N. Wallach, Compact homogeneous riemannian manifolds with strictly positive curvature, Ann. of Math. 96 (1972), 277-295. MR 0307122 (46:6243)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 53C30, 57R60, 57S25

Retrieve articles in all journals with MSC: 53C20, 53C30, 57R60, 57S25

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society